Phenobarbital Recalled Over Labeling Error

Mislabeled phenobarbital tablets may result in overdose, the FDA warns.

CO Truxton, Inc has recalled a lot of phenobarbital due to a labeling error. The manufacturer said that lot 70952A contains 30-mg phenobarbital tablets, but the drug’s labeling indicates it contains 15-mg tablets, according to the FDA.

This labeling error may result in potential harm or overdose to humans and pets taking the drug believing it was a lesser strength.

Phenobarbital belongs to a class of drugs called barbiturates, which can be used to treat epilepsy, anxiety, tension, and fear, according to Rx List. It works by depressing the central nervous system, and can also aid sleep. Due to the serious nature of the drug, accidentally taking a larger dose than intended can lead to significant harm.

The use of the recalled product may lead to severe intoxication, which could result in cardiogenic shock, renal failure, coma, or death, according to the release.

Thus far, there have not been any reports of adverse events related to this lot.

The phenobarbital tablets, indicated for use as a sedative or anticonvulsant, were distributed throughout the United States to both physicians and veterinarians.

CO Truxton is notifying customers of the error through a recall letter and response form. The company is also arranging for the return and replacement of all recalled products.

The FDA advises that consumers, distributors, and retailers who are in possession of the recalled product cease its use immediately and return it.

Patients should contact their healthcare provider if they have experienced adverse events related to taking this product, according to the FDA. All adverse events should also be reported to the MedWatch Adverse Event Reporting program.